Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS Bismarck, ND

June 25, 2009McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 25, 2009, 9:05 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2009, 9:05 PM CDT (02:05 UTC)
Expired
Jun 25, 2009, 10:00 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McKenzie County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 3:15 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUN 25 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CONTINUE
TO FOCUS ON THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. WILL
UTILIZE A BLEND OF THE GFS AND ECMWF FOR FORECAST DETAILS.

CURRENTLY...SURFACE HIGH PRESSURE IS SITUATED OVER NORTHEAST NORTH
DAKOTA WITH LIGHT WINDS OVER THE CENTRAL PART OF THE STATE. OUT
WEST...WINDS HAVE TURNED SOUTH AND HAVE PICKED UP A BIT...AHEAD OF A
SURFACE TROUGH OVER CENTRAL MONTANA. HARDLY A CLOUD IN THE SKY THIS
AFTERNOON. TEMPERATURES CURRENTLY IN THE MIDDLE TO UPPER 80S.

TONIGHT...FORECAST SOUNDINGS INDICATE STRONG CAPPING OVER CENTRAL
AND EASTERN CWA. THE CIN DOES DIMINISH IN THE WEST AND EXPECT THIS
WILL BE THE ONLY AREA FOR POSSIBLE CONVECTION THIS EVENING. MODELS
TRY AND BRING SOME CONVECTION INTO CENTRAL NORTH DAKOTA OVERNIGHT
BUT WITH STRONG CAPPING...IT WILL BE HARD TO SUSTAIN. COULD SEE A
WEAKENING/DYING CONVECTION FROM EASTERN MONTANA PUSH INTO CENTRAL
NORTH DAKOTA BY EARLY MORNING.

FRIDAY...MODELS DIFFER ON THE SPECIFICS...BUT IN GENERAL THEY HIT
CENTRAL/EASTERN NORTH DAKOTA WITH A ROUND OF THUNDERSTORMS. IT LOOKS
LIKE THE GFS/NAM/CANADIAN ARE A BIT FARTHER EAST IN THEIR CONVECTION
INITIATION...MOVE THE COLD FRONT QUICKER...AND ARE FARTHER SOUTH
WITH THE SURFACE LOW. THE EC/UK MODELS ARE SLOWER WITH A STRONG
SURFACE LOW OVER EASTERN NORTH DAKOTA BY 12Z SATURDAY. THIS WOULD
BRING THE HEAVIEST PRECIPITATION FARTHER WEST THAN THE GFS/NAM. AS
MENTIONED EARLIER...WILL SETTLE WITH A GFS/ECMWF BLEND FOR NOW. BIG
CONCERN WITH FRIDAY AFTERNOON AND FRIDAY NIGHT...BESIDES THE OBVIOUS
SEVERE WEATHER POTENTIAL...IS THE POSSIBILITY OF AREAL OR FLASH
FLOODING. MODEL PWATS ARE ABOVE 200 PERCENT OF NORMAL OVER THE
SOUTHEAST CWA FRIDAY AFTERNOON/EVENING. ANY THUNDERSTORMS WILL
PRODUCE VERY HEAVY RAIN. THE LIMITING FACTOR WILL BE THE PROGRESSION
OF THE STORMS. CONCERN IS THAT THE FAR EAST MAY STAY CAPPED. UNTIL
THE MAIN SHORTWAVE APPROACHES LATE SATURDAY NIGHT. THUS...BY THE
TIME CONVECTION DOES DEVELOP OVER THIS AREA...STORMS WOULD HAVE A
MORE PROGRESSIVE MOTION...AND LESS OF A CHANCE OF TRAINING. HAVE
ISSUED A SPS FOR NOW AND WILL LET LATER SHIFTS MONITOR FOR POSSIBLE
WATCH.

ON SATURDAY...AGAIN SEE SOME MODEL DIFFERENCES...AN EC SOLUTION
WOULD KEEP SOME POSSIBLE LINGERING PRECIPITATION EARLY SATURDAY
MORNING IN ADDITION TO SOME AFTERNOON SHOWER/THUNDERSTORM ACTIVITY
DUE TO THE COLD AIR ALOFT...MAINLY EAST OF BIS-MOT. GFS DOES NOT
PRODUCE ANY QPF OVER THE CWA SATURDAY...ALTHOUGH GFS BUFR SOUNDINGS
DO INDICATE PRETTY GOOD INSTABILITY DEVELOPING IN THE AFTERNOON.
HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/THUNDERSHOWERS IN THE
EAST. WE WILL BE BREEZY TO WINDY SATURDAY AFTERNOON WITH WINDS
SUSTAINED WINDS AROUND 20 MPH WITH GUSTS TO AROUND 35 MPH. IT WILL
BE NOTICEABLY COOLER AND DRIER ON SATURDAY AS WELL.

SUNDAY...SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING OVER THE AREA
ON SUNDAY WILL PRODUCE MILD TEMPERATURES WITH SUNNY SKIES AND LITTLE
OR NO CHANCE OF ANY PRECIPITATION.

&&

.LONG TERM...MONDAY THROUGH THURSDAY...

MODELS ARE INITIALLY IN GOOD AGREEMENT ON A LEE TROUGH ACROSS
EASTERN MONTANA AND INTO WYOMING WITH A THERMAL RIDGE ACROSS WESTERN
NORTH DAKOTA WITH 850 MB TEMPERATURES INTO THE LOW TO MID 20S
CELSIUS MONDAY. AS A RESULT...HIGH TEMPERATURES WERE RAISED ALONG
AND WEST OF THE MISSOURI RIVER INTO THE LOWER 90S FOR MONDAY. A COLD
FRONT IS FORECAST TO PROPAGATE ACROSS THE CWA LATE MONDAY NIGHT AND
INTO TUESDAY. HOWEVER...THUNDERSTORM CHANCES WILL BE LOW AS MOISTURE
APPEARS TO BE LACKING IN THE WAKE OF NORTHWEST SURFACE FLOW ON
SUNDAY. UPPER LEVEL WAVE IN THE PACIFIC NORTHWEST ON SUNDAY CLOSES
OFF OVER NORTHERN MANITOBA ON THURSDAY...AND REMAINS NEARLY
STATIONARY INTO NEXT WEEKEND ON THE GFS...POINTING TOWARDS NEAR TO
SLIGHTLY BELOW AVERAGE TEMPERATURES LATE NEXT WEEK AND AND INTO THE
WEEKEND. HOWEVER...THE ECMWF IS MORE PROGRESSIVE WITH THIS
SYSTEM...PLACING THE UPPER LOW OVER JAMES BAY BY FRIDAY EVENING. AS
A RESULT...THE ECMWF SOLUTION IS WARMER COMPARED TO THE GFS...WITH
RIDGE RUNNING SHORTWAVES BRINGING MULTIPLE CHANCES FOR
THUNDERSTORMS. HOWEVER...DO TO THE LOW PREDICTABILITY OF THESE WAVES
IN FAST FLOW...THUNDER IS ONLY INCLUDED TUESDAY AND WEDNESDAY AS THE
UPPER LEVEL RIDGE BREAKS DOWN.

&&

.AVIATION...

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS AND HIGH BASED CUMULUS DEVELOPMENT...WITH A FEW
CUMULONIMBUS AT KISN AND KDIK. OTHERWISE SCATTERED THUNDERSTORMS
OVER CENTRAL MONTANA THURSDAY AFTERNOON ARE FORECAST TO SPREAD INTO
WESTERN AND CENTRAL NORTH DAKOTA THURSDAY NIGHT. CEILINGS AND
VISIBILITIES ARE FORECAST TO REMAIN VFR WITH OCCASIONAL MVFR/IFR IN
THUNDERSTORMS. FURTHERMORE...STRONG LOW LEVEL WINDS TO 40 KTS WILL
DEVELOP WITHIN TWO THOUSAND FEET AGL OF THE SURFACE THURSDAY NIGHT
...WITH SOUTH TO SOUTHEASTERLY SURFACE FLOW OF 10 TO 15 KTS.
THEREFORE...LOW LEVEL WIND SHEAR WILL BE A CONCERN AT ALL TAF SITES
EXCEPT KJMS BETWEEN 04 UTC AND 12 UTC. A VERY MOIST AIRMASS WILL BE
IN PLACE AHEAD OF A COLD FRONT IN CENTRAL NORTH DAKOTA FRIDAY.
THUNDERSTORMS AND SHOWERS ARE FORECAST TO DEVELOP AND INCREASE IN
INTENSITY AND COVERAGE DURING LATE FRIDAY AFTERNOON AND INTO THE
OVERNIGHT. HEAVY RAIN IS THE MAIN THREAT WITH THESE THUNDERSTORMS
WITH IFR/LIFR CEILINGS AND VISIBILITIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/PA
Hazardous weather outlook, Jun 25, 4:15 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT THU JUN 25 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
415 AM CDT THU JUN 25 2009 /315 AM MDT THU JUN 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST CENTRAL AND
SOUTHWEST THIS AFTERNOON. STRONG TO SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS.

CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE LOCAL REGION
TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. STAY
TUNED FOR FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD
FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME
SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME
THE MOST LIKELY LOCATION FOR THIS SCENARIO WILL BE ACROSS
SOUTHERN AND EASTERN PORTIONS OF THE STATE ALONG THE COLD FRONT.
THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL. STAY TUNED FOR FORECAST
UPDATES.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:09 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams66 min
Jun 26, 4:25 AM CDTFlash Flood WatchBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more24 hr
Jun 26, 2:39 PM CDTSevere Thunderstorm WarningBISRolette32 min
Jun 26, 4:48 PM CDTTornado WarningBISSheridan, Wells27 min
Jun 26, 5:00 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Jun 26, 5:16 PM CDTTornado WarningBISPierce, Sheridan, Wells29 min
Jun 26, 5:21 PM CDTTornado WarningBISWells24 min
Jun 26, 5:26 PM CDTTornado WarningBISPierce, Sheridan, Wells34 min
Jun 26, 5:41 PM CDTSevere Thunderstorm WarningBISDunn34 min
Jun 26, 5:47 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Jun 26, 5:51 PM CDTTornado WarningBISMcLean24 min
Jun 26, 6:05 PM CDTTornado WarningBISAdams, Grant, Hettinger25 min
Jun 26, 6:13 PM CDTTornado WarningBISMcLean32 min
Jun 26, 6:22 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 26, 6:22 PM CDTTornado WarningBISGrant, Hettinger23 min
Jun 26, 6:23 PM CDTTornado WarningBISMercer, Oliver37 min
Jun 26, 6:42 PM CDTTornado WarningBISGrant33 min
Jun 26, 6:42 PM CDTTornado WarningBISMcLean, Sheridan48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.